Hail, Umatilla
- When
- April 17, 4:50 PM PST
- Where
- Umatilla County, 5.04 mi ESE of Vinson
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.450, -119.000
Quarter sized hail reported.
An upper level disturbance combined with daytime heating to produce thunderstorms with large hail in Umatilla County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level disturbance combined with daytime heating to produce thunderstorms with large hail in Umatilla County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 17, 1:52 PM PST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PENDLETON OR 252 PM PDT SAT APR 17 2010 REMOVED INCORRECT INFORMATION FROM SHORT TERM DISCUSSION. .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...A WEAK WAVE WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. MODELS SHOW SOME INSTABILITY AND MOISTURE SO EXPECT A FEW ISOLATED THUNDERSTORMS AND RAIN SHOWERS OVER CENTRAL OREGON AND THE EASTERN MOUNTAINS THROUGH EARLY EVENING THEN THE THUNDERSTORMS WILL DIE OUT WITH THE LOSS OF SURFACE HEATING AND RAIN SHOWERS WILL CONTINUE THROUGH THE NIGHT...MAINLY IN THE EASTERN MOUNTAINS. THE SITUATION DOES NOT LOOK AS STRONG AS LAST NIGHT SO IT MAY AMOUNT TO VERY LITTLE BUT WITH CUMULUS AND A FEW RADAR RETURNS STARTING UP ALREADY...IT SEEMS PRUDENT TO KEEP THEM IN THE FORECAST. THAT SAID...ANY THUNDERSTORMS THAT DEVELOP WILL HAVE SOME DECENT SHEAR ALOFT AND COULD BECOME MODERATELY STRONG WITH HEAVY LOCALIZED RAIN SHOWERS AND SMALL HAIL UP TO A HALF INCH IN DIAMETER. TOMORROW AND TOMORROW NIGHT SOME TEMPORARY RIDGING WILL BUILD OVER THE WEST AND THIS WILL GIVE THE AREA A SUNNY AND WARM DAY IN THE UPPER 60S TO MID 70S WITH 60S IN THE MOUNTAINS. WINDS WILL BE LIGHT. MODELS HAVE STRENGTHENED THE RIDGE IN THE LAST RUN OR TWO AND THIS IS SLOWING DOWN THE ARRIVAL OF AN UPPER LEVEL TROUGH UNTIL MONDAY. THE TROUGH WILL BE SLOW MOVING AS WINDS ALOFT WILL BE SOUTHERLY AND PARALLEL TO THE FRONT. HAVE RAIN REACHING AS FAR AS ELLENSBURG...YAKIMA...THE DALLES AND BEND BY MONDAY AFTERNOON THEN SPREADING ACROSS THE AREA MONDAY NIGHT. THE SYSTEM LOOKS FAIRLY STRONG SO COULD SEE IN EXCESS OF A TENTH OF AN INCH IN THE WETTER LOCATIONS. SNOW LEVELS WILL REMAIN ABOVE 4500-5000 FEET THROUGH MONDAY NIGHT. PERRY .LONG TERM...TUESDAY THROUGH SATURDAY. ON TUESDAY...THE UPPER LOW WILL MOVE INTO CENTRAL CALIFORNIA WITH REMAINDER OF TROUGH MOVING ACROSS THE PACIFIC NORTHWEST. THIS SHOULD BRING SOME WIDESPREAD PRECIPITATION TO THE REGION THROUGH WEDNESDAY. MODELS ARE STILL IN DISAGREEMENT AS TO WHERE THE LOW MOVES NEXT. THE ECMWF WANTS TO KEEP THE LOW OVER NEVADA...THUS KEEPING MORE WRAP AROUND MOISTURE OVER MAINLY OREGON, WHILE THE GFS MOVES THE LOW OUT TO THE EAST MORE QUICKLY. ON THURSDAY AND FRIDAY...WEST TO NORTHWESTERLY FLOW IS EXPECTED OVER THE AREA AS UPPER LOW MOVES INTO CANADA WITH THE MODELS ONCE AGAIN IN DISAGREEMENT ON WHETHER THE LOW MOVES INLAND OVER OREGON OR SWINGS BACK DOWN OUT OF CANADA ON SATURDAY. IN ANY EVENT SHOULD BE COOLER WITH SOME SHOWERS THROUGH SATURDAY. ML && .AVIATION...00Z TAFS...SMALL CUMULUS BUILD UPS FROM CENTRAL OREGON NORTH THROUGH YAKIMA AND ALONG THE FOOTHILLS WILL CONTINUE THROUGH 03Z...WITH AN ISOLATED THUNDERSTORM POSSIBLE. CONDITIONS WILL BE VFR THROUGH THE PERIOD AS LOWER TO MID LEVEL CLOUDS TO DISSIPATE AFTER SUNSET WITH HIGH CLOUD CONTINUING OVERNIGHT. WINDS AT KDLS WILL BE 15 TO 20 KTS THROUGH 04Z THEN DECREASE OVERNIGHT WITH LIGHT WINDS ELSEWHERE. && .PRELIMINARY POINT TEMPS/POPS... PDT 44 72 46 77 / 20 0 0 10 ALW 47 72 50 78 / 20 0 0 10 PSC 46 73 48 80 / 10 0 0 10 YKM 40 71 46 74 / 10 10 10 20 HRI 44 73 45 78 / 20 0 0 10 ELN 40 71 43 74 / 20 10 10 20 RDM 33 70 39 70 / 10 10 10 20 LGD 41 71 43 75 / 20 0 10 10 GCD 41 71 43 75 / 20 0 10 10 DLS 45 73 48 73 / 20 10 10 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX SUNDAY : GREEN MONDAY : GREEN TUESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 83/93/93
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
955 AM PDT SAT APR 17 2010
EXPANDED THUNDERSTORM COVERAGE TODAY.
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-181415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
955 AM PDT SAT APR 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A WEAK UPPER LEVEL WAVE WILL MOVE EAST OF THE CASCADES
TODAY...BRINGING ISOLATED TO SCATTERED SHOWERS TO THE FORECAST
AREA. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED FROM THE OREGON
CASCADES THROUGH CENTRAL OREGON INTO THE BLUE MOUNTAINS AND EAST TO
THE IDAHO BORDER. SMALL HAIL AND HEAVY RAIN ARE POSSIBLE WITH SOME
THUNDERSTORMS. SHOWERS WILL DIMINISH OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW TUESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
DRY CONDITIONS ARE EXPECTED ON SUNDAY. MOISTURE AHEAD OF A LARGE
LOW PRESSURE SYSTEM WILL BRING RAIN TO CENTRAL AND NORTH CENTRAL
OREGON AND SOUTH CENTRAL WASHINGTON ON MONDAY. RAIN WILL SPREAD
OVER THE REMAINDER OF THE REGION MONDAY NIGHT. A TRANSITION FROM
UNSEASONABLY WARM CONDITIONS TO UNSEASONABLY COOL CONDITIONS BEGINS
ON TUESDAY. THE LARGE LOW PRESSURE SYSTEM OFF THE EASTERN PACIFIC
WILL MOVE ACROSS WASHINGTON AND OREGON...BRINGING SHOWERS ON
TUESDAY. SNOW LEVELS WILL LOWER...AND MANY OF THE MOUNTAIN
LOCATIONS WILL SEE SNOW BY TUESDAY NIGHT. THE LATEST MODELS DEPICT
SLIGHTLY DIFFERENT STORM TRACKS...BUT THE CONSENSUS HAS SHOWERS
DIMINISHING ON WEDNESDAY AND HIGHER PRESSURE BUILDING IN ON
THURSDAY. THEREFORE...WARMER AND DRIER CONDITIONS CAN BE EXPECTED ON
THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 430 PM PDT SAT APR 17 2010 ORZ044-501-180030- FOOTHILLS OF THE BLUE MOUNTAINS OR-LOWER COLUMBIA BASIN OR- 430 PM PDT SAT APR 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORROW COUNTY UNTIL 530 PM PDT... AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM MOVING AT 25 MPH. THIS STORM IS 9 MILES NORTHWEST OF HEPPNER AND APPROACHING LEXINGTON FROM THE SOUTHWEST. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4578 11967 4553 11936 4531 11966 4542 11987 TIME...MOT...LOC 2328Z 215DEG 21KT 4545 11968 GKH
The Pendleton radar (KPDT), 29 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail reported.
Quarter sized hail reported.
Dime size hail reported.
Dime sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221695, 221699, 221700, 221701.